Maryland, 2022

Damaging Wind in Maryland, August 8, 2022

August 8, 2022 · NWS LWX · 1 event in 1 county or zone

A thunderstorm produced localized, minor wind damage near Riverdale just northeast of DC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm produced localized, minor wind damage near Riverdale just northeast of DC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 1:44 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 8, 1:44 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
244 PM EDT Mon Aug 8 2022

.SYNOPSIS...

Warm and humid airmass over the next few days thanks in part to a
Bermuda high pressure lingering just offshore over the next several
days. Unsettled weather approaches mid-week in the form of a cold
front before moving further south by late week. High pressure builds
in for next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Mostly clear to scattered cloud cover is currently in place over our
region this afternoon with afternoon temperatures on pace to peak in
the low to mid 90s. Dewpoints in the mid to upper 70s have lead to
heat indices peaking in the upper 90s to lower 100s. An early
afternoon bay breeze along and east of the I-95 corridor has
combined with CAPE around 2500 j/kg to kick off some afternoon
convection. The Baltimore metro and northeastward has seen the
majority of showers and thunderstorms but convection is now starting
to build into the DC metro. The main question for convective
coverage in relation to the bay breeze will be how far west the bay
breeze will shift this afternoon.

Further afternoon convection will likely form along the trough in
the lee of the mountains.  Based on CAM guidance and radar trends,
these storms should be more isolated to scattered in nature. It
seems the threat for severe storms will remain low but high PW's and
slow storm motions could lead to an isolated instance of flooding if
a storm becomes locked on a mountain. Otherwise, most of the region
will remain dry with warm and humid conditions. The threat for
storms should slowly taper off after daybreak once we lose daytime
instability.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

A weak zonal flow will be in place on Tuesday with a Bermuda High
pressure over the Southeastern sea board. Winds out of the west to
to southwest will lead to continued advection of warm and moist air
into our region. Daytime temperatures will trend upwards into the
mid 90s with heat indices potentially rising up near 105 F in
places. Convective coverage will likely be less on Tuesday as there
will be less of a noticeable lee side trough. Most convection will
likely initiate off the afternoon bay breeze or along the mountains
with a threat for showers and thunderstorms. High PW's around 2
inches will mean that any storms that do form will have the
potential to produce brief heavy downpours. Based on the lack of
good forcing and shear, any thunderstorms that do form will likely
be pulse in nature.

A slow moving frontal boundary will approach our region late Tuesday
and pass through the region on Wednesday. Shower activity will
increase ahead of the boundary Tuesday evening and become more
widespread on Wednesday. Debris clouds from morning convection will
likely limit afternoon temperatures to the 80s but CAPE is still
forecast to be between 1500 and 2500. PW's are expected to remain
elevated above 2 inches with storm motions becoming low around 5
knots later in the afternoon on Wednesday. Based on model soundings
and guidance, the slowest storm motion along with the best lift will
occur later in the afternoon on Wednesday and into the evening
periods. The combination of high PW's, low storm motion, CAPE above
2000 and the forcing from the front will lead to a threat for SVR
weather and a bigger threat for flooding on Wednesday. The main
limited factor on the SVR threat will be a lack of good shear which
should prevent long lasting supercells.

The actual boundary should pass through our region late Wednesday
with much cooler and drier air expected to build into our region to
end this week. Dewpoints will likely drop down into the 50s with
overnight lows trending down into the 60s and lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

A shortwave-trough will cross the area early on Thu pushing
a cold front south of the area by early afternoon. A deepening
secondary shortwave-trough over the northern Mid-Atlantic will
swing through the area Fri afternoon helping push a strong cold
front late Thu night/early Fri. This front may be accompanied by
a few gusty showers. Trof axis crosses the area Fri afternoon
with high pressure building in for the weekend bringing cooler
temperatures and noticeably less humid air. Dewpoints could fall
into the 40s Saturday in NNW to N flow and temperatures in the
low 80s providing a spectacular weekend. Return flow sets up Sun
night with risk of showers possible early next week.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...

Isolated to scattered thunderstorms may impact all terminals Monday
and Tuesday. VFR conditions are mainly expected through Tuesday with
brief restrictions and gusty winds possible within storms. More
widespread showers and thunderstorms are likely on Wednesday with
periods of heavy rain and a better chance for subVFR conditions.

Fair weather Thu and Fri as high pressure builds in.

&&

.MARINE...

Southerly channeling winds will lead to Small Craft Advisory winds
through Tuesday morning. Further Small Craft advisories maybe needed
through Tuesday evening.

SCA conditions likely late Thu night into Sat morning
in NNW to N flow as high pressure builds toward the region.
Winds subside Sat night, but may strengthen again Sun afternoon
and evening in southerly channeling.

&&

.TIDES/COASTAL FLOODING...

A southerly flow will cause elevated tidal anomalies through
Tuesday. Water levels may reach action stage for sensitive areas,
but confidence for minor tidal flooding is low at this time since
the flow will be relatively light.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ530>533-537>542.
     Small Craft Advisory until 5 AM EDT Tuesday for ANZ534-543.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...LFR
AVIATION...LFR/JMG
MARINE...LFR/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 8, 2:56 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
356 PM EDT Mon Aug 8 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-092000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
356 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms capable of producing strong winds are
possible over the waters through this evening.

An isolated instance of flooding is also possible through this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices may approach or exceed 105 F on Tuesday.

Locally heavy rain may lead to isolated instances of flooding on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-092000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
356 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices between 100 and 105 will be possible on Tuesday.

Locally heavy rain may lead to isolated instances of flooding on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-092000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
356 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices may approach or exceed 100 F on Tuesday.

Locally heavy rain may lead to isolated instances of flooding on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 2:00 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON AUG 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     MARINE TSTM WIND 1 NNW EASTPORT          38.99N  76.49W
08/08/2022  M41 MPH          ANNE ARUNDEL       MD   ASOS

            WIND GUSTS OF UP TO 36 KNOTS (41 MPH) WERE MEASURED BY
            THE ASOS AT THE U.S. NAVAL ACADEMY IN ANNAPOLIS (KNAK)
            BETWEEN 2:42 AND 2:50 PM.

&&

EVENT NUMBER LWX2204773

DH
Local storm report, Aug 8, 2:09 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT MON AUG 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     MARINE TSTM WIND 1 E EASTPORT            38.97N  76.46W
08/08/2022  M43 MPH          ANZ532             MD   BUOY

            A WIND GUST OF 37 KNOTS (42 MPH) WAS MEASURED BY THE
            GREENBURY POINT WEATHERFLOW SENSOR (XGBY).

&&

EVENT NUMBER LWX2204774

DH
Local storm report, Aug 8, 2:19 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT MON AUG 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     MARINE TSTM WIND 1 NNW EASTPORT          38.99N  76.49W
08/08/2022  M41 MPH          ANNE ARUNDEL       MD   ASOS

            WIND GUSTS OF UP TO 36 KNOTS (41 MPH) WERE MEASURED BY
            THE ASOS AT THE U.S. NAVAL ACADEMY IN ANNAPOLIS (KNAK)
            BETWEEN 2:42 AND 2:54 PM.

&&

CORRECTED REMARKS

EVENT NUMBER LWX2204773

DH
Local storm report, Aug 8, 2:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT MON AUG 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     MARINE TSTM WIND 1 NE ANNAPOLIS          38.98N  76.48W
08/08/2022  M43 MPH          ANNE ARUNDEL       MD   BUOY

            WIND GUSTS OF UP TO 37 KNOTS (42 MPH) WERE MEASURED BY
            THE ANNAPOLIS NOS SENSOR (APAM2) BETWEEN 2:54 AND 3:00
            PM.

0303 PM     MARINE TSTM WIND 6 SE CAPE ST. CLAIRE    38.99N  76.37W
08/08/2022  M47 MPH          ANZ532             MD   MESONET

            A WIND GUST OF 41 KNOTS (47 MPH) WAS MEASURED BY A
            MESONET ON THE EASTBOUND SPAN OF THE US-50/US-301
            CHESAPEAKE BAY BRIDGE (MD066).

&&

EVENT NUMBER LWX2204775
EVENT NUMBER LWX2204776

DH
Local storm report, Aug 8, 3:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT MON AUG 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     MARINE TSTM WIND 1 NNW EASTPORT          38.99N  76.49W
08/08/2022  M41 MPH          ANNE ARUNDEL       MD   ASOS

            WIND GUSTS OF UP TO 36 KNOTS (41 MPH) WERE MEASURED BY
            THE ASOS AT THE U.S. NAVAL ACADEMY IN ANNAPOLIS (KNAK)
            BETWEEN 2:42 AND 2:56 PM.

&&

CORRECTED REMARKS

EVENT NUMBER LWX2204773

DH

The radar

The Sterling radar (KLWX), 50 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
August 8, 3:15 PM EST
Where
Prince George'S County, 0.49 mi WNW of Landover Hills
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.953, -76.908

A tree was reported down on northbound MD-295 Baltimore-Washington Parkway between MD-410 Riverdale Road and MD-450 Annapolis Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037002.